Kansas, 2015Winter Storm in Kansas, November 26 to 29, 2015
November 26 to 29, 2015 · NWS ICT · 17 events in 17 counties and zones
On November 26th and 27th, a mixture of sleet and freezing rain spread across most of Central, South-Central, and Southeast Kansas. The primary culprit was a deep mid to upper cyclone that initially set up over the Desert Southwest before moving northeast across portions of Oklahoma and Kansas.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On November 26th and 27th, a mixture of sleet and freezing rain spread across most of Central, South-Central, and Southeast Kansas. The primary culprit was a deep mid to upper cyclone that initially set up over the Desert Southwest before moving northeast across portions of Oklahoma and Kansas. During this period, a second storm system surged southeast from Saskatchewan & Manitoba into the Northern Plains. This system aided in pushing a strong cold front Southeast across Kansas that trapped bitterly cold air beneath a layer of moist warm air that was surging north across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 26, 5:56 AM CST, 56 minutes earlier.
Area forecast discussion, Nov 26, 5:56 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
556 AM CST THU NOV 26 2015
...UPDATED FOR 12Z AVIATION DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 337 AM CST THU NOV 26 2015
CURRENT SYNOPTIC PATTERN/SATELLITE WATER VAPOR IMAGERY SHOWS UPPER
LEVEL LOW SPINNING OVER THE SOUTHWESTERN STATES WITH ELONGATED
SOUTHWEST FLOW REGIME STRETCHING ALL THE WAY INTO THE GREAT LAKES
AND NORTHEASTERN STATES...MEANWHILE ANOTHER UPPER LEVEL WAVE WAS
DROPPING SOUTHWARD ACROSS CANADA EARLY THIS MORNING TOWARDS THE
NORTHERN STATES. THIS NORTHERN WAVE WILL ENHANCE THE UPPER LEVEL JET
WINDS WITH-IN THE UPPER LEVEL SOUTHWEST FLOW REGIME AND PROVIDE
STRONG UPPER DYNAMICS AND RE-ENFORCE THE PUSH OF LOW-LEVEL COLD AIR
ACROSS THE CENTRAL PLAINS. THIS IS A TYPICAL SYNOPTIC WEATHER
PATTERN SETUP FOR ICING EVENTS ACROSS THE REGION.
DEEP ISENTROPIC ASCENT/MOISTURE TRANSPORT WILL BEGIN TO INCREASE
DURING THE MORNING HOURS FOR AREAS ALONG AND JUST BEHIND SURFACE
FRONT OVER CENTRAL/SOUTH CENTRAL KANSAS...WITH WIDESPREAD
SHOWERS/EMBEDDED THUNDERSTORMS EXPECTED. THIS ACTIVITY WILL SPREAD
INTO SOUTHEAST KANSAS FOR THIS AFTERNOON AND CONTINUE THROUGH THE
LATE EVENING HOURS. HEAVY RAINFALL AND POSSIBLE FLOODING IS A
CONCERN OVER FAR SOUTHEAST KANSAS DUE TO UNSEASONABLY RICH GULF
MOISTURE AND TRAINING EFFECTS IN PLAY.
NOW THE OTHER HAZARD OF CONCERN IS FREEZING RAIN POTENTIAL ACROSS
MUCH OF CENTRAL/SOUTH CENTRAL KANSAS THIS PERIOD...AS COLDER SUB-
FREEZING AIR UNDERCUTS THIS WARMER MOIST AIR ALOFT. THE SURFACE COLD
FRONT WILL CONTINUE TO SURGE SOUTHWARD TODAY WITH SURFACE
TEMPERATURES DROPPING BELOW FREEZING ACROSS PARTS OF CENTRAL KANSAS
THIS AFTERNOON...AND ICE ACCUMULATION FROM FREEZING RAIN/MIXED WITH
SLEET AT TIMES SHOULD BEGIN TO IMPACT LOCATIONS MAINLY NORTHWEST OF
A SALINA TO HUTCHINSON LINE LATE THIS AFTERNOON. THE TRANSITION
LINE WILL SINK SOUTHWARD TONIGHT WITH THE ACTIVITY GRADUALLY
WINDING DOWN SOME...HOWEVER ANOTHER UPPER LEVEL WAVE WILL PRODUCE
A SECOND ROUND OF FREEZING RAIN ACROSS MAINLY SOUTH CENTRAL
KANSAS FOR FRIDAY/FRIDAY NIGHT. EXPECTED SURFACE TEMPERATURES IN
THE 20S WOULD CREATE EFFICIENT ICE ACCUMULATION AND THE GUSTY
NORTH WINDS WOULD ONLY WORSEN THE CONDITIONS. EXPECTED ICE
ACCUMULATIONS ACROSS THE ADVISORY/WARNING AREAS WILL RANGE FROM
0.10 TO 0.40 INCHES.
HEADLINES COULD BE EXTENDED INTO SATURDAY AS THE SYSTEM IS STILL
OVER THE AREA WITH LINGERING FREEZING RAIN/SLEET STILL POSSIBLE.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 337 AM CST THU NOV 26 2015
LONG RANGE MODELS SHOW MAIN UPPER LEVEL SYSTEM FROM THE SOUTHWESTERN
STATES FINALLY LIFTING NORTHEAST ACROSS THE ROCKIES AND OUT INTO
THE NORTHERN PLAINS FOR SUNDAY INTO MONDAY. THIS WILL BRING ONE LAST
REMAINING SHOT OF WINTER WEATHER TO THE REGION...WITH LIGHTER PRECIP
AMOUNTS EXPECTED ACROSS MAINLY CENTRAL KANSAS AND RAIN ACROSS
SOUTHEAST KANSAS. OTHERWISE...DRY WEATHER EXPECTED THEREAFTER WITH
COOLER BELOW NORMAL TEMPERATURES FOR TUESDAY AND WEDNESDAY.
JAKUB
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 554 AM CST THU NOV 26 2015
MESSY AVIATION CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS...AS A
STRONG COLD FRONT CONTINUES TO PUSH SOUTH ACROSS THE FORECAST AREA.
THE COLD FRONT IS CURRENTLY LOCATED FROM KMHK TO KEWK TO KP28. MVFR
TO IFR CONDITIONS WILL CONTINUE AHEAD AND BEHIND THIS FRONT...AS
ABUNDANT GULF MOISTURE WILL BE LOCATED ACROSS THE REGION. THIS GULF
MOISTURE WILL LEAD TO WIDESPREAD SHOWERS DEVELOPING ACROSS MOST OF
THE REGION TODAY...WITH MVFR CIGS/VSBYS DUE TO THE HEAVIER
DOWNPOURS...ESPECIALLY OVER SOUTHERN KS NEAR THE KICT/KHUT AND KCNU
TAF SITES. COULD EVEN SEE A FEW RUMBLES OF THUNDER...SO WILL INCLUDE
A MENTION OF VCTS FOR THE KICT/KCNU TAF SITES. BEHIND FRONT...IFR
CONDITIONS WILL BE PREVAILENT WITH PATCHY DRIZZLE LEADING TO MVFR
VSBYS.
AS THE FRONT PUSHES SOUTH...MUCH COLDER AIR WILL DROP TEMPS BELOW
FREEZING THIS EVENING ACROSS CENTRAL AND EVENTUALLY SOUTH CENTRAL
KS. THIS WILL LEAD TO THE MOISTURE OVERUNNING THE FRONT TURNING INTO
FREEZING RAIN...INTIALLY ACROSS CENTRAL KS. COULD EVEN SEE SOME
SLEET MIX IN WITH THE FREEZING RAIN NEAR KRSL/KSLN AS THE DEPTH OF
THE COLDER AIR INCREASES LATE THIS EVNEING. EXPECT A CHANGEOVER TO
FREEZING RAIN NEAR KICT/KHUT BY AROUND 03-04Z.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 59 28 28 27 / 100 100 80 60
HUTCHINSON 43 26 26 25 / 100 90 80 50
NEWTON 56 28 28 26 / 100 90 80 50
ELDORADO 61 30 31 28 / 100 100 80 60
WINFIELD-KWLD 62 32 32 29 / 100 100 90 70
RUSSELL 35 22 25 22 / 80 60 40 30
GREAT BEND 36 23 25 22 / 90 70 60 30
SALINA 40 25 26 25 / 100 90 70 30
MCPHERSON 44 26 26 25 / 100 90 80 50
COFFEYVILLE 64 36 37 34 / 100 100 90 70
CHANUTE 62 34 35 32 / 100 100 90 60
IOLA 62 34 34 32 / 100 100 90 60
PARSONS-KPPF 63 35 36 34 / 100 100 90 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
KSZ072-096-099-100.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR KSZ049>053-067>070-082-083-091>093.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST SATURDAY FOR
KSZ032-033-047-048-050.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR KSZ049-094-098.
&&
Hazardous weather outlook, Nov 26, 5:26 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CST THU NOV 26 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
526 AM CST THU NOV 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE REGION
TODAY...STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. LOCALLY
HEAVY RAINFALL IS POSSIBLE OVER PARTS SOUTH CENTRAL KANSAS
TODAY...HOWEVER THE GREATEST RISK FOR HEAVY RAINFALL AND POSSIBLE
MINOR FLOODING WILL AFFECT FAR SOUTHEAST KANSAS FOR LATE THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO THE LATEST FLASH FLOOD
WATCH FOR DETAILS.
RAIN IS EXPECTED TO TRANSITION TO FREEZING RAIN ACROSS CENTRAL
KANSAS BY THIS AFTERNOON...AND ACROSS SOUTH CENTRAL KANSAS AND
THE FLINT HILLS BY TONIGHT. ICE ACCUMULATIONS ARE EXPECTED TO
RESULT IN HAZARDOUS TRAVEL ACROSS THESE AREAS FOR TONIGHT THROUGH
FRIDAY NIGHT...AND POSSIBLY CONTINUE INTO SATURDAY. PLEASE REFER
THE LATEST WINTER WEATHER ADVISORY AND WINTER STORM WARNING FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FREEZING RAIN AND ICE ACCUMULATIONS WILL CONTINUE ACROSS MUCH OF
THE REGION FOR FRIDAY INTO SATURDAY...PLEASE SEE LATEST WINTER
WEATHER ADVISORIES AND WINTER STORM WARNINGS FOR MORE DETAILS.
A MIXTURE OF LIGHT WINTER PRECIPITATION WILL CONTINUE ACROSS THE
REGION FOR SUNDAY AND EARLY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...HOWEVER ANY REPORTS OF ICE ACCUMULATION ARE GREATLY
APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
CJ
Winter Storm, Russell
- When
- November 26, 6:52 AM CST to November 27, 10:01 AM CST
- Where
- Russell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Widespread freezing rain caused roads and highways and especially elevated surfaces to become slick and hazardous in and around Russell. Based on radar trends It would be safe to assume that similar conditions occurred in other parts of the county.
Winter Storm, Barton
- When
- November 26, 1:15 PM CST to November 27, 10:15 AM CST
- Where
- Barton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Widespread freezing rain caused roads and highways, and certainly all elevated surfaces to be slick. Slide-offs were reported in and around Great Bend as well as across the county.
Winter Storm, McPherson
- When
- November 26, 1:45 PM CST to November 27, 1:45 PM CST
- Where
- McPherson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Freezing rain was reported in and around Lindsborg where accumulations had begun on trees. That evening, power outages had occurred in parts of Moundridge. Glazing occurred on elevated surfaces, including vehicles in and around McPherson as well as in other parts of the county. Several power lines were downed in McPherson and across the county.
Winter Storm, Saline
- When
- November 26, 1:48 PM CST to November 27, 11:59 AM CST
- Where
- Saline forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Freezing rain caused glazing on trees and elevated surfaces, including vehicles. Law enforcement reported bridges on I-135 were slick with a few accidents and slide-offs. Treated roads and highways were slick and untreated roads were very slick.
Winter Storm, Lincoln
- When
- November 26, 2:10 PM CST to November 27, 11:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A mix of sleet and freezing rain was reported in and around Lincoln and likely other parts of the county where as much as 1/4 inch of glaze resulted. Roads and highways were slick.
Winter Storm, Ellsworth
- When
- November 26, 2:10 PM CST to November 27, 11:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The amount of icing was unknown, but was sufficient to cause a handful of slide-offs on Highways 14 and 156 as well as on I-70.
Winter Storm, Rice
- When
- November 26, 3:30 PM CST to November 27, 12:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Freezing rain in and around Lyons caused 5 slide-offs that occurred earlier in the event.
Winter Storm, Reno
- When
- November 26, 5:16 PM CST to November 27, 1:55 PM CST
- Where
- Reno forecast zone
- Reported by
- Public
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
In South Hutchinson, streets started to get slick early in the evening and around mid-late evening all elevated surfaces were glazed. By the morning of the 27th, several intersections were icy.
Winter Storm, Harvey
- When
- November 26, 5:30 PM CST to November 27, 5:00 PM CST
- Where
- Harvey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
In Newton, many streets were icy, especially on elevated surfaces.
Winter Storm, Kingman
- When
- November 26, 6:17 PM CST to November 27, 3:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- Public
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Freezing rain and sleet were reported, via twitter, at the Kingman Airport. Very late that night, a delayed report was received from the public, via social media, that moderate to heavy freezing rain had occurred at Rago near the intersection of Highways 42 and 14, making streets very slick.
Winter Storm, Harper
- When
- November 26, 7:00 PM CST to November 27, 5:00 PM CST
- Where
- Harper forecast zone
- Reported by
- Public
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Late in the evening, ice had begun to accumulate, from freezing rain, on vehicles across the county. On the morning of the 27th, broadcast media reported that 1/4 inch of ice had coated Northern Harper County that no doubt made many roads very slick. That afternoon, broadcast media reported that an ice storm had caused widespread power outages in Anthony.
Winter Storm, Butler
- When
- November 26, 7:35 PM CST to November 28, 3:15 AM CST
- Where
- Butler forecast zone
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Nearly 1/4 inch of glaze occurred across much of Butler County. An ice storm caused widespread tree and power line damage that ultimately resulted in scattered power outages. Power outages occurred 10 miles east of El Dorado to around 3,000 customers early on the afternoon of the 27th as well as to 820 homes 7 miles southeast of El Dorado early on the morning of the 29th.
Winter Storm, Greenwood
- When
- November 26, 8:00 PM CST to November 28, 3:30 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Widespread freezing rain had caused roads and highways to be slick and also coated trees.
Winter Storm, Sedgwick
- When
- November 27, 3:10 AM CST to November 29, 9:54 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Widespread sleet and freezing rain made travel increasingly dangerous across the county. Very early on the morning of the 28th, law enforcement reported, via social media, that sleet and freezing rain were causing accidents across the Wichita Metro Area. The sleet and freezing rain had also coated trees and vehicles. Early on the morning of the 28th, 0.10 inch of ice had been measured at the forecast office 1 mile west of Eisenhower Airport in the past 18 hours and by that evening, accumulations had reached nearly 1/4 inch in several areas. On the morning of the 29th, an ice storm downed power lines 5 miles southeast of Eisenhower Airport near the South Hydraulic/I-135 interchange, severing power to around 100 residents. An electric utility in Cheney reported that an ice storm downed tree limbs onto power lines that eventually fell. Specifics regarding power outages weren't provided.
Winter Storm, Cowley
- When
- November 27, 4:17 AM CST to November 28, 2:54 AM CST
- Where
- Cowley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Trace amounts of ice had coated elevated surfaces in and around Arkansas City. Light freezing rain had caused multiple accidents in Southwest Cowley County in and around Dexter in the morning. Late that morning, freezing rain had caused glazing on elevated surfaces in and around Arkansas City, where 0.15 inch of ice was estimated. It is likely that a thin coating of ice covered most, if not all, of Cowley County.
Winter Storm, Chautauqua
- When
- November 28, 12:00 AM CST to 4:00 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Freezing rain produced around 1/4 inch of glaze in Chautauqua.
Winter Storm, Elk
- When
- November 28, 12:00 AM CST to 4:00 AM CST
- Where
- Elk forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Freezing rain produced around 1/4 inch of glaze in Grenola.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, November 26 to 30, 20154 deaths · $305,000 · 23 events
- Ice Storm in Texas, November 26 to 28, 20153 deaths · 20 events
- Ice Storm in Texas, November 26 to 28, 201516 injured · $2.4 million · 16 events
- Ice Storm and Winter Storm in New Mexico, November 26 to 28, 2015$350,000 · 13 events
- Ice Storm and Heavy Rain in Iowa, November 26 to 27, 2015$55,000 · 22 events
- Ice Storm and Winter Weather in Kansas, November 26 to 30, 201527 events
- Winter Storm in Kansas, November 26 to 27, 201510 events
- High Wind in Utah, November 26 to 27, 2015$15,000 · 61 kt wind · 1 event
- Ice Storm in Texas, November 26 to 28, 20159 events
- Winter Storm in Nebraska, November 26, 20157 events
- Winter Weather in Colorado, November 26 to 28, 20156 events
- Winter Storm in Colorado, November 26 to 27, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604921, 604924, 604927, 604925, 604922, 604923, 604926, 604928, 604929, 604930, 604931, 604933, 604935, 604932, 604934, 607578, 607579.